Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Is simvastatin 40mg vary high as a dosage ?

i am 51 and just had my blood work done. I am a female. my total cholestrol is 245 and my ldl is 174. My sugar is 110. I am 5ft.1 and weigh 165lbs. My doctor put me on 40mg. of simvastatin once a day, and on a diet . I have taken it for 6 days and i am going to stop taking it. The side effects are very scary from wht i am reading . I also have a terrible case of upper respiratory infection going on at the same time i started this med. I feel sick in my stomach and am coughing and wheezing. I want to try to get my cholestrol down through diet and exercise instead of this terrible med. I think 40mg. is too high of a dose. What do you think? Thank you I am terrified to continue taking this drug.
Asked On : Wed, 4 May 2011
Answers:  1 Views:  461
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
  User's Response
Hi Lisa,

Welcome to Healthcare Magic forum.

Simvastatin is a hypolipidemic drug which reduces LDL levels to 50% and increases HDL (beneficial for the body). The dose is started with 20 mg and then increased gradually if cholesterol levels are not coming under recommended range.

Common side effects may include abdominal pain, diarrhea, indigestion, and a general feeling of weakness. Rare side effects include joint pain, memory loss, and muscle cramps. Cholestatic hepatitis, hepatic cirrhosis, rhabdomyolysis and myositis have been reported in patients receiving the drug chronically.

Please do not be scared of the side effects. Every drug has it own side effects which may present in some people and not everybody. You having a respiratory infection is not a side effect of simvastatin and might be present coincidentally. Coughing and wheezing could be due to the respiratory infection while nausea could be due to gastritis on consuming many drugs at a time (as you might be on antibiotics, bronchodilators, hypolipidemic drugs).

The course of simvastatin is short term. It would be discontinued once your cholesterol levels comes under recommended range. So I advise you to continue simvastatin as prescribed by your doctor.

Hope this answers your query.

Wish you a speedy recovery.

Answered: Wed, 4 May 2011
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor